Thunderstorm Wind, Koochiching
- When
- May 1, 7:40 PM CST
- Where
- Koochiching County, 7.7 mi ESE of Pinetop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.870, -93.960
A roof was blown off a pole barn.
An isolated thunderstorm produced wind damage across far south-central Koochiching County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An isolated thunderstorm produced wind damage across far south-central Koochiching County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 1, 5:51 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
651 PM CDT SAT MAY 1 2010
.AVIATION.../00Z TAF ISSUANCE/
GUSTY SSW WINDS WILL SUBSIDE BY SUNSET...AND VEER TO MORE WSW ON
SUN. THE WINDS WILL PICK UP AND BECOME GUSTY ONCE AGAIN BY MID
MORNING AND LAST THROUGH THE AFTERNOON. STRATO CU WILL CONT TO
PINWHEEL AROUND PARENT LOW ACROSS SRN MB...THOUGH REMAIN MAINLY
LOW VFR...THOUGH MVFR IS LIKELY AT KINL...WHICH WILL BE CLOSER TO
THE LOW PRES SYSTEM. OCNL SHRA WILL AFFLICT MOST TERMINALS THROUGH
THE PD.
&&
.PREV DISCUSSION... /ISSUED 303 PM CDT SAT MAY 1 2010/
DISCUSSION...
SURFACE LOW PRESSURE CENTERED OVER NE NORTH DAKOTA INTO S MANITOBA
ALONG WITH AN UPPER LEVEL LOW JUST TO THE NW ARE ALLOWING COOL
MOIST UNSTABLE AIR TO ADVECT INTO AREAS OF NW MN. THIS IS KICKING
OFF SOME SCATTERED RAIN SHOWERS THROUGH PARTS OF THE CWA THIS
AFTERNOON...KEEPING SKIES CLOUDY AND TEMPERATURES ON THE COOL
SIDE. MOST OF THE RAIN IS INITIATING TO THE SW OF THE TWIN
PORTS...AROUND AITKIN...CARLTON...AND PINE COUNTIES...AND THEN
MOVING QUICKLY OFF TO THE NNE AROUND 35-40 MPH. MOST OF THE
SHOWERS HAVE BEEN LIGHT IN NATURE WITH ONLY A FEW EMBEDDED MOD/HVY
SHOWERS TODAY. GUSTY SW WINDS HAVE ALSO BEEN AN INTERESTING
WEATHER FEATURE TODAY. THERE IS A TIGHT SURFACE PRESSURE GRADIENT
IN PLACE AROUND THE LOW TO THE NW...AND MIXING HEIGHTS THIS
AFTERNOON HAVE BEEN FAVORABLE TO MIX DOWN STRONG WINDS ALOFT.
HAVE OBSERVED PEAK GUSTS IN SOME LOCATIONS 35-40 MPH...BUT MOST
AREAS ARE SEEING SW WINDS GUSTING 25-35 MPH.
TONIGHT...EXPECT SKIES TO REMAIN PARTLY CLOUDY TO THE SE AND
MOSTLY CLOUDY NW OF DULUTH. THERE IS A SLIGHT CHANCE FOR ADDITIONAL
SCATTERED SHOWERS AS WELL WITH THE BEST CHANCE NW OF A LINE FROM
CASS CNTY TO NORTHERN LAKE CNTY. LOW PRESSURE TO THE NORTH WILL
MOVE SLOWLY TO THE EAST BUT WINDS SHOULD STAY MAINLY SW-LY. WIND
SPEEDS WILL DIMINISH AS THE BOUNDARY LAYER DECOUPLES.
SUNDAY INTO THE BEGINNING OF THE WEEK...LIGHT SCATTERED RAIN
SHOWERS WILL LINGER INTO SUNDAY WITH THE LOW...NOW OFF TO THE
NORTH...POSSIBLY ROTATING IN A FEW MORE WEAK SHORT WAVES. WINDS WILL
SHIFT TO THE WEST IN THE LATE AFTERNOON ON SUNDAY WITH GUSTS 25-30
MPH POSSIBLE. COOL CONDITIONS WILL PERSIST...WITH HIGHS ONLY INTO
THE 50S. BY MONDAY...CONDITIONS SHOULD START TO DRY OUT...ALTHOUGH
DEPENDING ON THE SPEED OF THE LOW TO THE NORTH...A FEW LINGERING
SHOWERS MIGHT STILL BE HANGING AROUND TO THE EAST EARLY ON MON.
TUESDAY IS EXPECTED TO BE THE MOST PLEASANT DAY AS WEAK RIDGING
DEVELOPS AHEAD OF ANOTHER APPROACHING SYSTEM. HIGHS ON TUESDAY
SHOULD REACH WELL INTO THE 60S FOR MOST LOCATIONS WITH SOME AREAS
TO THE SOUTH INTO THE LOWER 70S. MODERATE SOUTHERLY WINDS BRINGING
IN WARMER AIR AND CLEAR SKIES...ALONG WITH A HIGH SUN ANGLE WILL
QUICKLY RAMP UP AFTERNOON TEMPERATURES./18Z TAF ISSUANCE/
GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGHOUT
THE VALID PERIOD. UPPER LEVEL LOW PRESSURE WILL SETTLE INTO
NORTHWESTERN MN TONIGHT
EXTENDED...TUESDAY NIGHT THROUGH SATURDAY. A WARM FRONT WILL MOVE
THROUGH AT LEAST THE SOUTHERN PORTION OF THE CWA TUESDAY
NIGHT...QUICKLY FOLLOWED BY A STRONG COLD FRONT. WILL CONTINUE WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT...AS
THUNDERSTORMS COULD DEVELOP IN THE VICINITY OF THE FRONT. THE ECMWF
IS A BIT FASTER THAN THE GFS AND MAY JUST END UP WINNING OUT. THE
ECMWF ENSEMBLE MEAN MSLP FORECAST IS FAIRLY CLOSE TO THE REGULAR RUN
OF THE ECMWF. COOLER AIR WITH NW FLOW WILL PUSH ACROSS THE AREA
BEHIND THE FRONT BRINGING STRATOCUMULUS AND PERHAPS A FEW SHOWERS
TOWARD MIDWEEK. THE MOST LIKELY LOCATION FOR SHOWERS WILL AGAIN BE
IN THE NW PORTION OF THE CWA. IT WILL REMAIN UNSETTLED WITH ONLY
SMALL CHANCES OF POPS INTO THURSDAY NIGHT. THE FRIDAY INTO SATURDAY
TIME PERIOD HAS THE LOWEST CONFIDENCE OF THE EXTENDED TIME FRAME.
THE ECMWF BRINGS A SUBSTANTIAL SWATH OF PRECIPITATION ACROSS AT
LEAST THE SOUTHERN HALF OF THE CWA ON FRIDAY AND FRIDAY NIGHT. THE
GFS KEEPS IT MAINLY SOUTH OF THE CWA. WILL NEED TO WATCH THE
CONTINUITY OF THE MODELS CLOSELY DURING THIS TIME FRAME.
AVIATION.../18Z TAF ISSUANCE/
GENERALLY VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGHOUT
THE VALID PERIOD. UPPER LEVEL LOW PRESSURE WILL SETTLE INTO
NORTHWESTERN MN TONIGHT AND ON SUNDAY. THIS WILL BRING THE BEST
CHANCE FOR SHOWERS AND MVFR CIGS/VSBYS TO THE NORTHWESTERN HALF OF
MN. THE MOST LIKELY LOCATIONS FOR SEEING MVFR CIGS/VSBYS IN OUR CWA
WILL BE KINL AND KHIB...ALONG WITH PERHAPS KBRD. THE LOWEST CHANCE
WOULD BE AT KHYR. GUSTY WINDS WILL CONTINUE TO BE A PROBLEM
TODAY...BUT WILL DIMINISH TONIGHT.
&&
.POINT TEMPS/POPS...
DLH 41 52 35 53 / 20 20 10 30
INL 40 47 35 51 / 30 40 30 30
BRD 39 51 36 60 / 20 20 10 20
HYR 43 59 37 59 / 20 20 10 20
ASX 44 58 39 57 / 20 20 10 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ121-
140>148.
&&
AVIATION...LONKAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 347 PM CDT SAT MAY 1 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 347 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-021030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 347 PM CDT SAT MAY 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTHWEST WINDS HAVE DEVELOPED THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOUTHWEST WINDS GUSTING 20 TO 25 KNOTS WITH OCCASIONAL GALE FORCE GUSTS UP TO 35 KNOTS ARE POSSIBLE BEFORE MIDNIGHT. THE GUSTY WINDS WILL ALSO CREATE WAVES UP TO 5 FEET DURING THIS TIME. MARINERS ARE URGED TO USE CAUTION THIS EVENING. CHECK THE LATEST NEAR SHORE FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The Duluth radar (KDLH), 175 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
A roof was blown off a pole barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235788.